Alert archive / Alabama / Special Weather Statements in 2024
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Mar 14, 2024, 10:10 PM CDT for Limestone County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 10:10 PM CDT (03:10 UTC)
- Expired
- Mar 14, 2024, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Hail
- 0.75 in
- Wind
- 50
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
914
WWUS84 KHUN 150310
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
1010 PM CDT Thu Mar 14 2024
ALZ005-006-TNZ096-150345-
Madison AL-Limestone AL-Lincoln TN-
1010 PM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 1045
PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pulaski to 8 miles west of Ardmore to 9 miles
northwest of Athens. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Athens, Ardmore, Harvest, Elkmont, Cartwright, French Mill,
Elkwood, Dellrose, and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3511 8670 3472 8673 3476 8715 3500 8710
3499 8684 3526 8683 3525 8675 3527 8673
3526 8673
TIME...MOT...LOC 0310Z 246DEG 27KT 3519 8706 3502 8698 3488 8709
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 14, 10:02 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 14, 10:02 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1002 PM CDT Thu Mar 14 2024 ...New NEAR TERM... .NEAR TERM... (Rest of tonight) Issued at 1002 PM CDT Thu Mar 14 2024 Strong-severe thunderstorms developed late this afternoon/early this evening across northern MS/southwestern TN, in the vicinity of a diffuse NNW-SSE oriented warm front separating dewpoints in the m-u 50s (northeast AL) and l-m 60s (northwest AL). Present indications are that this activity will continue to spread eastward across the CWFA through the late evening hours (in conjunction with the slow-moving warm front), with further convective development aided by synoptic scale lift on the northern fringe of a low-latitude shortwave trough moving northeastward from the central Gulf Coast. SPC mesoanalysis suggests that MUCAPE values currently range from 1000-1250 J/kg within the plume of richer moisture (along the MS border) to less than 500 J/kg along the GA border, so we generally expect the intensity of convection to diminish with eastward extent. Nonetheless, a favorable combination of instability and effective bulk shear in the 35-40 knot range will exist across the western half of the forecast are to support organized updrafts capable of producing severe hail/wind gusts. During the early morning hours, we still anticipate that an outflow boundary (originating from thunderstorms well to our northwest earlier today) will spread southeastward into the TN Valley, likely reaching northwest AL between 2-4 AM CDT and spreading very slowly southeastward thereafter. Although bulk shear will remain favorable for storm organization (especially as the southwesterly low-level jet strengthens to 30-40 knots), instability should be progressively less of an issue, in part due to extensive convective overturning. However, with kinematic parameters remaining favorable, we will continue to advertise another brief window for the potential for marginally severe wind gusts (associated with the initial outflow boundary), followed by a rapid transition to a locally heavy rainfall/flooding threat. && .SHORT TERM... (Friday Afternoon through Saturday Night) Issued at 250 PM CDT Thu Mar 14 2024 After the severe and flooding threats come to an end between mid to late Friday morning, medium chances (40-60%) of lingering showers and embedded thunderstorms (non-severe) will be possible through the remainder of the afternoon. Dry weather will then return to the Tennessee Valley by Friday night and will persist through Saturday night. With the passage of the aforementioned storm system, cooler temperatures are expected. Highs Saturday will top out in the upper 60s to around 70 degrees, with lows decreasing to be in the mid to upper 40s Saturday night. Much colder weather is on the way for early next week, which is discussed below. && .LONG TERM... (Sunday through Wednesday) Issued at 318 AM CDT Thu Mar 14 2024 [250PM UPDATE] - Not too much has changed with regards to the long term period. After low chances of rain (10-20%) generally along and south of the Tennessee River Sunday morning, no rain is anticipated through at least midweek. A reinforcing surface cold front will traverse the region on Sunday as well, bringing much cooler temperatures and breezy conditions to the area for early next week. Temperatures Monday night may dip into the mid to upper 20s, with wind chills in the lower 20s early Tuesday morning! Stay tuned! Lingering impacts will be felt on Sunday from the cold front passage on Friday. The front will be well south of us, however a shortwave propagating NE along the boundary will support low rain chances (10-25%) Sunday evening with dry conditions developing overnight. Further, a secondary dry cold front is also forecast to pass through our area Sunday during the day, this will have a significant impact on temperatures through the duration of the long term. Post frontal clouds should clear overnight Sunday with mostly clear conditions continuing through the long term period. Fortunately these sunny conditions will be met with much cooler post frontal temperatures. The passage of the cold front on Sunday will once again usher in much colder and drier continental air. Monday afternoon highs will top out in the mid 50s with overnight lows plunging into the upper 20s and lower 30s. While overnight conditions look to be clear, winds are currently forecast to remain elevated from the NW, this could limit our frost potential. Conversely, this will create morning wind chills Tuesday morning a few degrees cooler in the low to mid 20s. Fortunately we will warm up quickly through the week with each day and night warmer than the last with highs will be back in the 60s by Wednesday. && .AVIATION... (00Z TAFS) Issued at 635 PM CDT Thu Mar 14 2024 VFR conditions will continue at both KMSL and KHSV for now, however, high chances of thunderstorms will cause decreased ceilings and visibilities overnight into Friday morning. In response to this, periods of IFR to MVFR conditions are in the official TAF package with PROB30 groups allowing conditions to fall into VLIFR to LIFR. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...70/DD SHORT TERM...26 LONG TERM...26 AVIATION...HC
In the hours before
Special weather statement, Mar 14, 9:00 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
900 PM CDT Thu Mar 14 2024
ALZ001>003-150230-
Lauderdale AL-Franklin AL-Colbert AL-
900 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND NORTH CENTRAL FRANKLIN COUNTIES THROUGH 930
PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Belgreen, or 13 miles east of Tishomingo State
Park, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40-50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sheffield, Tuscumbia, Red Rock, Posey Loop, Pride Landing, Cedar
Creek Reservoir, Srygley Church, New Bethel, Crooked Oak, and Colbert
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 8795 3461 8807 3484 8784 3464 8763
TIME...MOT...LOC 0200Z 223DEG 33KT 3461 8795
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
70/DDSpecial weather statement, Mar 14, 9:21 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
921 PM CDT Thu Mar 14 2024
ALZ006-TNZ096-150245-
Madison AL-Lincoln TN-
921 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON AND SOUTH
CENTRAL LINCOLN COUNTIES THROUGH 945 PM CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or near Madison, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Huntsville, Madison, Moores Mill, Meridianville, Hazel
Green, New Market, Harvest, Alabama A And M University, University Of
Alabama In Huntsville, and Toney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3496 8635 3471 8667 3475 8679 3484 8679
3505 8666
TIME...MOT...LOC 0221Z 222DEG 34KT 3480 8671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HCSpecial weather statement, Mar 14, 9:31 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
931 PM CDT Thu Mar 14 2024
ALZ001-150315-
Lauderdale AL-
931 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUDERDALE COUNTY
THROUGH 1015 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or 7 miles west of Florence, moving northeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 8771 3500 8734 3484 8761 3477 8781
3481 8789
TIME...MOT...LOC 0231Z 231DEG 27KT 3483 8780
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HCSpecial weather statement, Mar 14, 9:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
944 PM CDT Thu Mar 14 2024
ALZ001-150300-
Lauderdale AL-
944 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE COUNTY
THROUGH 1000 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving northeast at 30 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8820 3501 8796 3500 8787 3489 8810
3492 8816 3496 8817 3500 8820
TIME...MOT...LOC 0244Z 241DEG 24KT 3497 8812
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HCSpecial weather statement, Mar 14, 10:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1000 PM CDT Thu Mar 14 2024
ALZ002>004-150345-
Lawrence AL-Franklin AL-Colbert AL-
1000 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND CENTRAL LAWRENCE COUNTIES THROUGH 1045 PM CDT...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles south of Russellville, moving northeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Courtland, North Courtland, Hillsboro, Mt Hope, and La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3478 8733 3456 8710 3452 8711 3430 8766
3431 8780 3442 8794
TIME...MOT...LOC 0300Z 238DEG 35KT 3438 8778
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Mar 14, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1010 PM CDT Thu Mar 14 2024
ALZ005-006-TNZ096-150345-
Madison AL-Limestone AL-Lincoln TN-
1010 PM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 1045
PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pulaski to 8 miles west of Ardmore to 9 miles
northwest of Athens. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Athens, Ardmore, Harvest, Elkmont, Cartwright, French Mill,
Elkwood, Dellrose, and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3511 8670 3472 8673 3476 8715 3500 8710
3499 8684 3526 8683 3525 8675 3527 8673
3526 8673
TIME...MOT...LOC 0310Z 246DEG 27KT 3519 8706 3502 8698 3488 8709
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:02 PM CDT | Special Weather Statement | HUN | Franklin | 43 min |
| Mar 14, 7:07 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Mar 14, 7:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 32 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 26 min |
| Mar 14, 8:14 PM CDT | Special Weather Statement | HUN | Lauderdale | 46 min |
| Mar 14, 8:29 PM CDT | Special Weather Statement | HUN | Franklin | 46 min |
| Mar 14, 9:00 PM CDT | Special Weather Statement | HUN | Colbert | 30 min |
| Mar 14, 9:21 PM CDT | Special Weather Statement | HUN | Madison | 24 min |
| Mar 14, 9:31 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Mar 14, 9:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| Mar 14, 10:00 PM CDT | Special Weather Statement | HUN | Franklin, Lawrence | 45 min |
| Mar 14, 10:19 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 26 min |
| Mar 14, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 32 min |
| Mar 14, 10:44 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 31 min |
| Mar 14, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 28 min |
| Mar 14, 11:14 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 31 min |
| Mar 14, 11:15 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 16 min |
| Mar 14, 11:23 PM CDT | Special Weather Statement | HUN | Madison | 37 min |
| Mar 14, 11:39 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 36 min |
| Mar 14, 11:51 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 24 min |
| Mar 15, 12:34 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 26 min |
| Mar 15, 12:59 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 16 min |
| Mar 15, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 15, 4:02 AM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lawrence, Limestone, Madison | 43 min |
| Mar 15, 4:45 AM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 45 min |
| Mar 15, 5:31 AM CDT | Special Weather Statement | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 44 min |
| Mar 15, 5:53 AM CDT | Tornado Warning | HUN | Jackson | 21 min |
| Mar 15, 6:07 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 53 min |
| Mar 15, 6:52 AM CDT | Tornado Warning | HUN | DeKalb | 23 min |
| Mar 15, 6:59 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
| Mar 15, 7:32 AM CDT | Areal Flood Warning | HUN | Madison | 15 hr |
| Mar 15, 8:51 AM CDT | River Flood Warning | HUN | Madison | 25 hr |
| Mar 15, 8:57 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 14 hr |
| Mar 14, 11:12 PM CDT | Special Weather Statement | HUN | Franklin | 48 min |
| Mar 14, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 31 min |
| Mar 14, 11:36 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Mar 15, 12:01 AM CDT | Special Weather Statement | HUN | Moore | 29 min |
| Mar 15, 12:15 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| Mar 15, 4:35 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Moore | 25 min |
| Mar 15, 4:39 AM CDT | Tornado Warning | HUN | Franklin | 36 min |
Nearby
Special Weather Statements in Alabama, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.